Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 88, NWS Columbia, SC

May 17, 20114 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 17, 2011, 5:08 PM EDT for 4 counties in South Carolina. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2011, 5:08 PM EDT (21:08 UTC)
Expired
May 17, 2011, 6:00 PM EDT
In force
52 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Aiken County, SC, Edgefield County, SC, Lexington County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 49 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 5:10 PM EDTHAIL 0.881 S Johnston, SCPUBLIC REPORTED DIME TO NICKEL SIZE HAIL NEAR JOHNSTON.
May 17, 5:11 PM EDTHAIL 0.752 E Johnston, SCPUBLIC REPORTED DIME TO PENNY SIZE HAIL NEAR JOHNSTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2011-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2011-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
542 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

385 
WUUS52 KCAE 172108
SVRCAE
SCC003-037-063-081-172200-
/O.NEW.KCAE.SV.W.0088.110517T2108Z-110517T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
508 PM EDT TUE MAY 17 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  WESTERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHEASTERN SALUDA COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 600 PM EDT

* AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR JOHNSTON...OR 13 MILES SOUTHWEST OF
  BATESBURG...AND MOVING EAST AT 20 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE RIDGE SPRING...
  LEESVILLE...JOHNSTON AND BATESBURG

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3404 8158 3376 8142 3372 8177 3387 8185
TIME...MOT...LOC 2109Z 248DEG 17KT 3385 8172

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 4:43 PM EDT, 25 minutes earlier.

Area forecast discussion, May 17, 4:43 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
443 PM EDT TUE MAY 17 2011

.SYNOPSIS...
A SURFACE TROUGH EXTENDING THROUGH THE FORECAST AREA WILL LIFT
NORTH OF THE AREA TONIGHT. A STRONG UPPER-LEVEL DISTURBANCE OVER
THE AREA TODAY WILL BE JUST CENTERED JUST NORTH OF THE AREA
WEDNESDAY AND THURSDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
ONE UPPER LOW MOVING NORTHEAST AWAY FROM FORECAST AREA. WHILE
ANOTHER IS TRACKING SOUTHEAST TOWARD THE AREA. SECOND UPPER LOW
WILL BRING AN H5 COLD POCKET -20/-22C AND WILL CAUSE ENOUGH
INSTABILITY FOR MORE SHOWERS AND THUNDERSTORMS TO DEVELOP THROUGH
THE EVENING. SCATTERED SHOWERS ACROSS CENTRAL MIDLANDS...TRACKING
NORTHEAST BUT WEAKENING TO THE NORTH OF CAE WHERE AIR MASS
INSTABILITY WEAKER. CONTINUED CHANCE POPS THROUGH CENTRAL MIDLANDS
WHERE CONVERGENCE STRONGEST. LOWER CHANCE IN THE AGS AREA BASED
ON RADAR TRENDS.

WILL HOLD ONTO A 20 PERCENT CHANCE OF SHOWERS IN THE NORTHEAST
PART AFTER MIDNIGHT CLOSER TO THE LOW PRESSURE IN NORTH CAROLINA.
ALSO WITH SOME CLEARING EARLY WED MORNING IN SOUTHERN PART BETWEEN
AGS AND OGB...DECIDED TO INCLUDE PATCHY FOG AS TEMPERATURES DROP
TO NEAR DEWPOINTS WITH LIGHT WINDS. WEDNESDAY LOOKS TO BE MAINLY
RAIN FREE CENTRAL...SOUTHERN AND WESTERN PARTS OF FORECAST AREA AS
LOW PRESSURE MOVES NORTHEAST AND TAKES DYNAMICS AND MOISTURE AWAY
FROM AREA. STILL WILL HOLD ONTO A SLIGHT CHANCE IN THE NORTHEAST
PART CLOSER TO THE LOW.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/...
SHORTWAVE ENERGY DIVING THROUGH THE BASE OF THE EAST COAST TROUGH
WILL TRAVERSE THE FORECAST AREA THIS EVENING AND THEN ROTATE INTO
THE UPPER LOW...HELPING LIFT IT NORTH OF THE AREA BY WEDNESDAY.
DESPITE DRIER AIR WORKING INTO THE REGION FROM THE WEST...WILL HOLD
ON TO CHANCE POPS THROUGH THE EVENING HOURS DUE TO UPPER SUPPORT
FROM THE APPROACHING SHORTWAVE.

THE UPPER LOW SHIFTS NORTH OF THE AREA ON WEDNESDAY AND CHANCES OF
RAIN DECREASE TO LOW CHANCE IN THE NORTHERN MIDLANDS AND SLIGHT
CHANCE ELSEWHERE AS THE UPPER SUPPORT SHIFTS NORTH AS WELL AND THE
ATMOSPHERIC COLUMN DRIES FURTHER. NORTHWEST FLOW DOMINATES THE
FORECAST AREA ON THURSDAY AS THE LOW LIFTS FURTHER AWAY FROM THE
REGION AND TEMPERATURES WILL BEGIN TO MODERATE. TEMPERATURES WILL BE
WELL BELOW NORMAL WEDNESDAY AND SLIGHTLY BELOW NORMAL ON THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
DRY WEATHER AND A RETURN TO EARLY SUMMER LIKE WEATHER IS EXPECTED
THROUGH THE WEEKEND.  THE UPPER LOW THAT HAS PERSISTED OVER THE EAST
WILL FINALLY EJECT OFF THE MID ATLANTIC COAST ON FRIDAY AS UPPER
RIDGING SHIFTS EAST OVER THE FORECAST AREA THROUGH THE WEEKEND. THIS
SHOULD YIELD WARMING TEMPERATURES BACK TO NEAR NORMAL VALUES
FRIDAY...AND ABOVE NORMAL SATURDAY AND SUNDAY.  DRY WEATHER IS
EXPECTED FRIDAY THROUGH SUNDAY UNDER THE INFLUENCE OF THE UPPER
RIDGE.

ATMOSPHERIC MOISTURE WILL INCREASE AGAIN ON SUNDAY INTO MONDAY AS
THE LOW LEVEL FLOW BECOMES SOUTHERLY AND HELPS INCREASE THE
DEWPOINTS AND HUMIDITY ACROSS THE AREA. THE UPPER RIDGE FLATTENS
ON SUNDAY INTO MONDAY AS LOW PRESSURE OVER THE INTERMOUNTAIN WEST
PUSHES EASTWARD INTO THE GREAT LAKES REGION. THIS MAY LEAD TO
INCREASED CHANCES OF DIURNAL SHOWERS BY MONDAY. TEMPERATURES ON
MONDAY WILL REMAIN NEAR TO SLIGHTLY ABOVE NORMAL.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
ONE UPPER LOW MOVING AWAY BUT ANOTHER IS APPROACHING FROM THE
NORTHWEST. CU FIELD IS DEVELOPING AS H5 -20/-22 COLD POCKET MOVES
IN. THIS SHOULD HELP SCATTERED SHOWERS AND THUNDERSTORMS TO FORM
IN THE VICINITY OF THE TAF SITES. DECIDED JUST TO INCLUDE CB
REMARK AND SHOWERS IN THE VICINITY OF TAF SITES DUE TO TIMING
ISSUES. MAINLY VFR CONDITIONS LATE THIS AFTERNOON AND EVENING BUT
NEAR CONVECTION...THERE COULD BE SOME BRIEF IFR-MVFR CONDITIONS.
VFR CONDITIONS NEAR 04Z BUT MVFR CONDITIONS EXPECTED TO DEVELOP
CLOSER TO DAYBREAK WEDNESDAY 09Z-13Z WITH SOME POOLING OF LOW
LEVEL MOISTURE AND CLOUD DEBRIS FROM LEFT OVER SHOWERS. CIGS NEAR
2 KFT POSSIBLE MOST TAF SITES. MVFR VSBYS 3-5 MILES IN FOG MAINLY
AGS AND OGB. AFTER 13Z WEDNESDAY...VFR CONDITIONS EXPECTED AGAIN.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS ON AVIATION
OPERATIONS EXPECTED.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

SYNOPSIS...
NEAR TERM...07
SHORT TERM...
LONG TERM...
AVIATION...07
Hazardous weather outlook, May 17, 5:23 AM EDT, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
523 AM EDT TUE MAY 17 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-180930-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
523 AM EDT TUE MAY 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

WIDELY SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING MAY
CONTAIN HAIL. THE HAIL SHOULD BE MAINLY LESS THAN 1 INCH IN
DIAMETER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 17, 4:32 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
432 PM EDT TUE MAY 17 2011

SCZ025-030-172100-
AIKEN-EDGEFIELD-
432 PM EDT TUE MAY 17 2011

...A STRONG THUNDERSTORM WAS AFFECTING AIKEN AND EDGEFIELD
COUNTIES...

AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF JOHNSTON...OR 12 MILES NORTH OF
AIKEN...MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
Special weather statement, May 17, 4:52 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
452 PM EDT TUE MAY 17 2011

SCZ031-038-172115-
CLARENDON-SUMTER-
452 PM EDT TUE MAY 17 2011

...A STRONG THUNDERSTORM WAS AFFECTING CLARENDON AND SUMTER
COUNTIES...

AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF SOUTH SUMTER...OR ABOUT 5 MILES
NORTHEAST OF PINEWOOD...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
Special weather statement, May 17, 4:53 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
453 PM EDT TUE MAY 17 2011

SCZ025-026-030-172200-
AIKEN-EDGEFIELD-SALUDA-
453 PM EDT TUE MAY 17 2011

...A STRONG THUNDERSTORM WAS AFFECTING AIKEN...EDGEFIELD...LEXINGTON
AND SALUDA COUNTIES...

AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR JOHNSTON...OR 18 MILES WEST OF BATESBURG...
MOVING EAST AT 20 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.